Toxic hepatitis is the inflammation of the liver that occurs as a reaction to certain substances you are exposed to. These substances can include alcohol, chemicals, drugs, or nutritional supplements. The liver performs several vital functions, such as converting proteins and sugars into usable energy and byproducts for biological processes. Additionally, it acts as a filter, removing chemicals and drugs from the bloodstream, while also storing and releasing vitamins, hormones, and minerals as needed. The liver produces bile, a greenish fluid stored in the gallbladder, which aids in the breakdown of fats in the small intestine.
Toxic hepatitis can develop rapidly, within hours or days of toxin exposure, or it may take months of regular exposure before symptoms become apparent. If exposure to the toxin ceases, the symptoms of toxic hepatitis often subside. However, it’s important to note that toxic hepatitis can cause permanent damage to the liver, leading to irreversible scarring of liver tissue (cirrhosis), and in severe cases, liver failure, which can be life-threatening.
Toxic hepatitis, in its milder forms, may not exhibit any noticeable symptoms and might only be detected through blood tests. However, when symptoms do arise, they can include:
- Loss of appetite
- Jaundice (yellowing of the skin and eyes)
- Pain or swelling in the upper right abdomen
- Dark-colored urine
- Fluid accumulation in the abdomen (ascites)
The onset of symptoms can vary and may take days, weeks, or even months after exposure to the toxic chemicals or drugs. These symptoms can resemble those of other liver disorders. In chronic cases of toxic hepatitis, which occur over a long period, the liver may sustain extensive damage, leading to irreversible scarring called cirrhosis. Severe liver failure, which can be life-threatening, may also develop.
If you experience any worrisome signs or symptoms, it is important to seek medical attention promptly. Overdosing on certain medications, such as acetaminophen (Tylenol, others), can result in liver failure. If you suspect an adult or child has taken an overdose of acetaminophen, immediate medical care is necessary. Possible signs and symptoms of an acetaminophen overdose include:
- Loss of appetite
- Nausea and vomiting
- Upper abdominal pain
Toxic hepatitis is the result of liver inflammation caused by exposure to harmful substances. It can also occur when excessive amounts of prescription or over-the-counter medications are taken. The liver’s function is to eliminate and metabolize drugs and chemicals from the bloodstream, but the process of breaking down toxins produces byproducts that can harm the liver. While the liver has the ability to regenerate, prolonged exposure to toxic substances can lead to severe and potentially irreversible damage.
The common causes of toxic hepatitis include:
- Alcohol: Alcohol abuse or dependency can harm the liver, especially when mixed with other substances. The liver may become inflamed and can progress to liver failure.
- Nonprescription painkillers: Regularly taking certain medications such as aspirin, ibuprofen, naproxen, and acetaminophen, particularly with alcohol, may harm the liver.
- Prescription medications: Amoxicillin-clavulanate, azathioprine, niacin, ketoconazole, certain antivirals and anabolic steroids are all associated with substantial liver impairment. Other drugs may be hazardous to some patients, particularly the elderly or those with viral hepatitis.
- Supplements and herbs: Liver damage can possibly occur in children who consume excessive amounts of vitamin supplements. Aloe vera, black cohosh, cascara, chaparral, comfrey, kava, ephedra, among others are some herbs that are toxic to the liver. (1)
- Industry-grade chemicals: Herbicide paraquat, dry cleaning solvent carbon tetrachloride, vinyl chloride, and polychlorinated biphenyls are substances that can induce liver damage. Frequent exposure to these job-related chemicals can harm the liver.
There are various risk factors that can increase an individual’s susceptibility to developing toxic hepatitis. These factors include:
- Age: As you grow older, the metabolic process of your liver, responsible for breaking down harmful substances, tends to slow down. Consequently, toxins and their byproducts linger in your body for an extended period.
- Gender: Women are more susceptible to toxic hepatitis than men due to the relatively slower metabolism of certain toxins. Higher blood levels of harmful substances can remain in their livers for an extended period.
- Using non-prescription painkillers or specific prescribed medications: Consuming multiple medications or exceeding the recommended dosage of a medication, such as non-prescription painkillers, can potentially harm the liver and raise the likelihood of developing toxic hepatitis.
- Liver disorder: A person is more vulnerable to the impacts of toxins when he or she is suffering from a severe liver condition like cirrhosis or nonalcoholic fatty liver disease.
- Infected with hepatitis: Hepatitis B, hepatitis C, or one of the exceptionally uncommon hepatitis viruses can survive in the body. Persistent infection with any of these hepatitis viruses renders the liver more susceptible to damage.
- Alcohol abuse: The risk for toxic hepatitis increases when consuming alcohol alongside medications or specific herbal supplements.
- Genetic mutations: The presence of specific genetic mutations can increase one’s vulnerability to toxic hepatitis. Inheriting these mutations impacts the production and functionality of liver enzymes responsible for metabolizing toxins.
- Exposure to industrial toxins: Susceptibility to toxic hepatitis increases with regular or occupational exposure to certain industrial chemicals.